Alert archive / North Dakota / Wind Advisories in 2010

Wind Advisory 9, NWS Grand Forks, ND

July 15, 20107 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Jul 15, 2010, 9:30 AM CDT for 7 counties in North Dakota. It took effect at Jul 15, 2010, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2010, 9:30 AM CDT (14:30 UTC)
In effect from
Jul 15, 2010, 10:00 AM CDT
Expired
Jul 15, 2010, 8:29 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WWUS73 KFGF 151430
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT THU JUL 15 2010

...STRONG WINDS ACROSS THE DEVILS LAKE BASIN TODAY...

.AN INTENSE LOW PRESSURE SYSTEM WILL REMAIN OVER ONTARIO TODAY.
THIS...ALONG WITH HIGH PRESSURE TO OUR SOUTH...WILL CREATE A
STRONG PRESSURE GRADIENT OVER THE NORTHERN PLAINS. WEST WINDS WILL
INCREASE DURING THE LATE MORNING AND AFTERNOON BEFORE DIMINISHING
THIS EVENING.

NDZ006-007-014-015-024-026-054-160200-
/O.NEW.KFGF.WI.Y.0009.100715T1500Z-100716T0200Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
930 AM CDT THU JUL 15 2010

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 


* WINDS WILL INCREASE OVER THE DEVILS LAKE BASIN BY LATE MORNING
  AND WILL CONTINUE TO BLOW THROUGH THE AFTERNOON. THE WINDS WILL
  BEGIN TO TAPER OFF THIS EVENING.

* WEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 40 MPH CAN BE
  EXPECTED.

* LOW LYING ROADWAYS NEAR DEVILS LAKE COULD SEE DEBRIS
  ACCUMULATION DUE TO THE STRONG WINDS AND WAVE ACTION.

* WAVES OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN
  AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

JR/BB
1 follow-up statement
774 
WWUS73 KFGF 160129
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
829 PM CDT THU JUL 15 2010

...WIND ADVISORY FOR DEVILS LAKE REGION HAS BEEN CANCELLED...

NDZ006-007-014-015-024-026-054-160230-
/O.CAN.KFGF.WI.Y.0009.000000T0000Z-100716T0200Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
829 PM CDT THU JUL 15 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

WITH THE APPROACH OF SUNSET...WESTERLY WINDS HAVE DIMINISHED TO
AROUND 10 MPH. WINDS WILL FURTHER DIMINISH OVERNIGHT AND REMAIN IN
THE 5 TO 10 MPH RANGE.  

$$

DTR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jul 15, 4:30 AM CDT, 5 hours earlier.

Area forecast discussion, Jul 15, 4:30 AM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT THU JUL 15 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.
PROGRESSIVE ZONAL WAS ACROSS THE NORTHERN PLAINS WITH UPPER LEVEL
LOW MOVING ACROSS CANADA. SUBTROPICAL HIGH WAS LOCATED OVER THE
SOUTHERN PLAINS AND IS FORECAST TO RETROGRESS OVER THE DESERT
SOUTHWEST THIS PERIOD. WATER VAPOR LOOP SHOWS UPPER LEVEL
CIRCULATION CENTER EAST OF LAKE WINNIPEG AND WAS MOVING EAST ABOUT
15 KNOTS. UPPER LEVEL JET WILL CONTINUE T MOVE ALONG SOUTHERN CANADA
AND THE NORTHERN STATES.

POCKET OF HIGHER MOISTURE OVER SASK MOVES SOUTHEAST ACROSS THE
FORECAST AREA TODAY. SHOWALTERS BECOME NEUTRAL WITH SUFFICIENT CAPES
AND LITTLE CIN BY THIS AFTERNOON...BEST IN NORTHEAST ZONES. WILL
EXPAND AREA OF LOW POPS FOR THIS AFTERNOON AND EVENING.

MODELS HAVE NEUTRAL SHOWLATERS AGAIN FOR FRI AFTERNOON AND EVENING
AND WILL ADD A SLIGHT CHANCE FOR PRECIPITATION FRI.

NEXT E-W ORIENTATED UPPER LEVEL JET MOVES INTO ND SAT. IN RESPONSE
LOW LEVEL JET WILL INCREASE AND MOIST UNSTABLE AIR WILL MOVE NORTH.
SHOWALTER INDEX BECOMES QUITE NEGATIVE AND CAPES MODESTLY HIGH. SPC
HAS A SLIGHT CHANCE OF SEVERE WEATHER FOR SAT.

.LONG TERM...SUNDAY AND MONDAY.
THE MODELS ARE IN OK AGREEMENT WITH SURFACE HIGH PRESSURE KEEPING
EASTERN ND AND NORTHWEST MN MOSTLY DRY EARLY NEXT WEEK.
HOWEVER...THE GFS IS THE OUTLIER...WITH IT SHOWING PCPN MONDAY AND
MONDAY NIGHT ACROSS PARTS OF THE AREA. THEREFORE...LEANED MORE ON
THE ECMWF/DGEX. TEMPERATURES SHOULD BE NEAR NORMAL...WITH HIGHS IN
THE UPPER 70S TO LOW 80S.

&&

.AVIATION...
FOG LOOP/SURFACE OBS INDICATE SOME MID LEVEL CLOUDS APPEAR TO BE
DEVELOPING FROM BARNES TO WELLS COUNTY IN ND. BAND OF CLOUD BETWEEN
5 AND 7 THOUSAND FT EXPECTED TODAY. CLOUDS SHOULD DISSIPATE WITH
LOSS OF INSOLATION THIS EVENING. FAIR WINDY AGAIN FOR TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES/G2
Hazardous weather outlook, Jul 15, 7:00 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT THU JUL 15 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT THU JUL 15 2010

BREEZY WEST TO NORTHWEST WINDS EXPECTED TODAY
A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON SATURDAY

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED TODAY. NORTHWEST WINDS
MAY GUST UP TO 35 TO 40 MPH THIS AFTERNOON. SHOULD WINDS BECOME
MUCH STRONGER A WIND ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS CAN BE EXPECTED OVER ALL OF
NORTHWEST AND WEST CENTRAL MINNESOTA AND PARTS OF EASTERN NORTH
DAKOTA OR ROUGHLY EAST OF A LINE FROM ELLENDALE TO PEMBINA NORTH
DAKOTA. THE STORMS WILL LIKELY PRODUCE SOME LARGE HAIL...DAMAGING
WINDS AND A FEW TORNADOES.

AN EAST-WEST ORIENTATED UPPER LEVEL JET WILL MOVE OUT IN THE PLAINS
SATURDAY. IN RESPONSE A LOW LEVEL JET WILL BRING MOIST UNSTABLE
AIR NORTHWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

Nearby

Wind Advisories in North Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.